Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Louisville, KY

May 26, 2004Barren County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 26, 2004, 3:19 PM CDT for Barren County, Kentucky. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 3:19 PM CDT (20:19 UTC)
Expired
May 26, 2004, 5:15 PM CDT
In force
116 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 262022
FFWLMK
KYC009-262215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 515 PM CDT

* AT 316 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER ROSEVILLE...OR ABOUT 30 MILES EAST OF BOWLING
  GREEN...AND ADJACENT AREAS OF CENTRAL BARREN COUNTY. ALSO
  THUNDERSTORMS ARE MOVING EAST AT 30 TO 40 MPH...THE STORMS ARE 
  REDEVELOPING OVER WARREN COUNTY AND MOVING EAST OVER THE SAME 
  LOCATIONS IN BARREN COUNTY. HOURLY RAINFALL RATES OF 2 INCHES CAN 
  BE EXPECTED. 

* SOME LOCATIONS IN THE WARNING INCLUDE GLASGOW...ROSEVILLE...
  TEMPLE HILL

EXCESSIVE RAINFALL FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING 
AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3711 8608 3692 8616 3677 8597 3685 8575
          3709 8576

$$
FUNK
1 follow-up statement
000 
WGUS73 KLMK 262151
FFSLMK
KYC009-262215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
447 PM CDT WED MAY 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM CDT FOR BARREN COUNTY
IN SOUTH CENTRAL KENTUCKY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAIN HAD MOVED SOUTH AND EAST OUT OF BARREN 
COUNTY. HOWEVER...MODERATE RAINFALL WILL CONTINUE OVER THE COUNTY 
THROUGH 515 PM CDT. RADAR HAS ESTIMATED THAT AROUND 3 INCHES OF RAIN 
MAY HAVE FALLEN OVER PORTIONS OF WEST CENTRAL BARREN COUNTY THIS 
AFTERNOON. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND IF NECESSARY.

$$
FUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:00 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 26, 2:00 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 26 2004

SHORT TERM:
BAND OF HVY TSTMS MOVING ACROS SRN AND ERN PTNS OF FA NOW. STNRY FNTL
BNDRY LKLY TO REMAIN ALONG E-W LINE ACROSS NRN KY TNGHT AND THEN SHIFT
BACK NE SOME ON THU. WI GROUND ALRDY SATURDATED FROM TODAYS AND
RAINS OF PAST TWO DAYS...WILL KEEP FLASH FLOOD WATCH ACROSS FA
TNGHT. SOME CLEARING ACRS NWRN FA ALREADY WI ADDITIONAL TSTMS DVLPG
ACRS SRN IL...THIS COULD EASILY AFFECT FA LATER TONIGHT...SO CONT FFA
FOR TONIGHT.

UNFORTUNATELY...LATEST MODEL DATA POINTS TO ANOTHER ROUND OF STRONG
TSTMS ON THU INTO THUR NIGHT. WILL INCREASE POPS OF STORMS ON THU AFTN
AND NIGHT. TOO EARLY TO CONSIDER FLOOD WATCH FOR THUR.

REMAINDER OF FCST MORE OR LESS IN LINE WITH CURRENT FCST TRENDS SO
NOT MUCH CHGS MADE TO THE DAY THREE PERIOD.

EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...

A FRONT STATIONARY TO THE SOUTH OF CENTRAL KENTUCKY SATURDAY NIGHT
WILL MOVE TO THE NORTH SUNDAY/SUNDAY NIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL CONTINUE OVER THE REGION SUNDAY WITH SHOWERS
BECOMING MORE SCATTERED AS THE WARM HUMID AIRMASS SPREADS OVER THE
AREA. SCATTERED STORMS WILL CONTINUE TO BE POSSIBLE INTO EARLY
WEDNESDAY AS A COLD FRONT PUSHES THROUGH. SHOWERS WILL DIMINISH
WEDNESDAY AND WEDNESDAY NIGHT. SPOTTY SHOWERS WILL LINGER BEHIND THE
FRONT. TEMPERATURES COOL BEHIND THE FRONT. -MBS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
TSTM WATCH 293 FOR ALL BUT NWRN 1/4 OF FA TIL 7PM EDT TONIGHT
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.

&&
Hazardous weather outlook, May 26, 12:15 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT WED MAY 26 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
115 PM EDT (1215 PM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A NEARLY STALLED FRONTAL BOUNDARY, COMBINED WITH A VERY MOIST AND
MODERATELY UNSTABLE AIRMASS, WILL PRODUCE PERIODS OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD
WATCH CONTINUES. IN ADDITION, THERE IS A SLIGHT RISK OF SEVERE
STORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH LARGE HAIL ALSO
A THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

KIRKPATRICK

In the hours before

Local storm report, May 26, 2:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     WILMORE                 37.87N 84.66W
05/26/2004                   JESSAMINE          KY   LAW ENFORCEMENT

            TREES WERE DOWNED.

&&

LD
Local storm report, May 26, 2:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
334 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 W SHEPHERDSVILLE      37.99N 85.71W
05/26/2004  0.75 INCH        BULLITT            KY   PUBLIC

            THE SPOTTER ALSO REPORTED A 65 MPH WIND GUST.

&&

LD
Local storm report, May 26, 2:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     COLUMBIA                37.10N 85.31W
05/26/2004                   ADAIR              KY   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT COUNTY

0320 PM     TSTM WND DMG     COLUMBIA                37.10N 85.31W
05/26/2004                   ADAIR              KY   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT COUNTY

0320 PM     TSTM WND DMG     COLUMBIA                37.10N 85.31W
05/26/2004                   ADAIR              KY   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT COUNTY

&&

LD
Local storm report, May 26, 2:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     LIBERTY                 37.32N 84.93W
05/26/2004                   CASEY              KY   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE. NUMEROUS ROADS BLOCKED.

&&

LD
Local storm report, May 26, 2:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     CAMPBELLSVILLE          37.35N 85.35W
05/26/2004                   TAYLOR             KY   EMERGENCY MNGR

            ALUMINUM SIDING WAS BLOWN OFF A RESIDENCE.

0330 PM     TSTM WND DMG     RUSSELL SPRINGS         37.05N 85.08W
05/26/2004                   RUSSELL            KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED IN THE WESTERN PART OF
            THE COUNTY.

&&

LD
Local storm report, May 26, 3:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     KINGS MOUNTAIN          37.37N 84.70W
05/26/2004                   LINCOLN            KY   EMERGENCY MNGR

            MULTIPLE STRUCTURES WERE DAMAGED. TREES WERE DOWNED.

&&

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:09 PM CDTSevere Thunderstorm WarningLMKBreckinridge51 min
May 25, 7:31 PM CDTSevere Thunderstorm WarningLMKMeade29 min
May 25, 8:02 PM CDTSevere Thunderstorm WarningLMKHardin43 min
May 25, 8:07 PM CDTFlash Flood WarningLMKBreckinridge, Meade3 hr
May 25, 11:29 PM CDTSevere Thunderstorm WarningLMKGreen21 min
May 26, 12:21 PM CDTFlash Flood WarningLMKBreckinridge2 hr
May 26, 12:59 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin36 min
May 26, 1:07 PM CDTFlash Flood WarningLMKHardin83 min
May 26, 1:09 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson36 min
May 26, 1:24 PM CDTSevere Thunderstorm WarningLMKMarion, Washington36 min
May 26, 1:37 PM CDTSevere Thunderstorm WarningLMKAnderson23 min
May 26, 1:38 PM CDTSevere Thunderstorm WarningLMKGreen, Taylor37 min
May 26, 1:41 PM CDTSevere Thunderstorm WarningLMKButler34 min
May 26, 1:44 PM CDTSevere Thunderstorm WarningLMKBoyle, Mercer31 min
May 26, 2:01 PM CDTSevere Thunderstorm WarningLMKJessamine, Woodford29 min
May 26, 2:12 PM CDTSevere Thunderstorm WarningLMKCasey, Lincoln33 min
May 26, 2:16 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison34 min
May 26, 2:19 PM CDTSevere Thunderstorm WarningLMKAdair, Russell41 min
May 26, 2:47 PM CDTFlash Flood WarningLMKWarren103 min
May 26, 5:11 PM CDTSevere Thunderstorm WarningLMKLogan34 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.